Pennsylvania, 2021

Flash Flooding in Pennsylvania, October 26, 2021

October 26, 2021 · NWS BGM · 4 events in 2 counties and zones

Deep moisture from the Atlantic Ocean was fed into Northeast Pennsylvania by low pressure near New York City. This led to areas of moderate to heavy rainfall totaling between 3 to 5 inches of rain with locally higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Deep moisture from the Atlantic Ocean was fed into Northeast Pennsylvania by low pressure near New York City. This led to areas of moderate to heavy rainfall totaling between 3 to 5 inches of rain with locally higher amounts. This rainfall led to widespread flash flooding across the Endless Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Oct 26, 6:03 AM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Oct 26, 6:03 AM EST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
703 AM EDT Tue Oct 26 2021

.SYNOPSIS...
A strong low pressure system will bring periods of rain through
tonight. Rain could be heavy enough for flash flooding in
northeast PA and the Catskills of NY. Dry and seasonably mild
weather returns Wednesday afternoon through Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
412 am update...
Main challenge in the near term is centered around the complex
low pressure system developing off the coast and the resulting
rain, which could prove heavy at times and potentially lead to
pockets of flash flooding through today.

A Flash Flood Watch remains in effect for portions of central
NY and all of northeast PA through this evening.

Current synoptic set up is very chaotic with the parent 500 mb
upper low over the nrn Great Lakes and a short wave extending
south into the mid Atlantic region...and a surface low which has
nearly completed a transfer to the coast of NJ and in the
beginning stages of phasing with a quasi-tropical low a couple
hundred miles off the coast. The low near NJ has started to draw
up a maritime air mass into itself and is starting to deposit
heavy rain in and around the NYC area. There is a weak amount of
instability present as well, which will aid in focusing the
deep convection over parts of nrn NJ, NYC and into CT. The
position of this heavy rain/deep convection could likely play an
important role in robbing areas of central NY and ne PA of both
moisture and instability through at least the mid morning
hours today...limiting the intensity of the rainfall during
this time.

So, for the rest of the morning hours, will likely continue to
see steady rain being ushered into the region along and east of
I-81 with rainfall rates around a tenth to a quarter inch per
hour. Farther to the west weak scattered convective rain showers
will continue to bubble up around the Finger Lakes with rates
around a tenth of an inch per hour.

Locations of the Poconos and into the Catskills have seen
around a half to 1 inch of rain so far since last evening. While
lesser amounts can be found farther west, except for a few
embedded heavier showers in the Finger Lakes and Mohawk Valley
that have produced several isolated one third to half inch
amounts.

Once the two surface lows merge off the coast later this
morning the low level dynamic field will pick up strength and
throw moisture and needed forcing back to the northwest along
the baroclinic zone in NY, which should act to enhance rainfall
rates initially over the watch area which could prove impactful
to areas that are already saturated, and then farther to the
west in the afternoon over areas that are not as wet and
potentially more able to handle the rain. The highest risk
timeframe will likely be around 10 am or so until about 3
pm...earlier over ne PA and s-central NY, and later across the
Finger Lakes. A broad area of 1-2 inches is expected in a
relatively short period of time which could cause some flooding
issues, especially in flood prone areas. Some headwater
locations and smaller streams and creeks which could rise
quickly and cause minor flooding issues.

The area of heavy rain this afternoon will continue shifting to
the west/sw into the early evening, but quickly get cutoff from
the moisture source and dissipate rapidly. Lingering light rain
showers are likely into the early overnight hours but most of
the rain will be gone by sunrise Wednesday. A slow improvement
in conditions will be felt on Wed with winds remaining steady
out of the n/nw around 5 to 15 mph, and clouds taking a good
portion of the day to scatter out. Temperatures will remain on
the mild side with highs topping out in the upper 50s to near
60.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
350 AM Update:

The short term period will be quiet with dry weather as upper
level ridging and surface high pressure will build into the
region. Mostly clear skies and relatively light winds will
create decent radiational cooling conditions Wednesday night
and allow temperatures to drop to the mid 30s to lower 40s, with
some lower 30s possible in the usual colder spots of the
Catskills and northern Oneida County. These lows are close to
normal for this time of the year.

Thursday looks to be a pleasant late October day with mostly
sunny skies. Highs are expected to be in the upper 50s to lower
60s. By Thursday night, the high pressure system will depart the
area as the next storm system approaches from the southwest.
This will result in increasing clouds and perhaps a few isolated
rain showers from the Wyoming Valley to the Twin Tiers. That
being said, the majority of the area should remain rain-free
until after daybreak on Friday. Lows Thursday night are expected
to be in the upper 30s to mid 40s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
350 AM Update:

Overall, the long term period looks rather unsettled once
again, at least through the weekend.

A low pressure system will track northeastward through the Ohio
Valley and into the Northeast Friday through Saturday. While
there remains some minor timing differences between the various
model solutions, confidence is high for seeing periods of rain
ahead of this system on Friday and as the system passes through
on Saturday. Rain may become more showery in nature by Saturday
with perhaps some breaks, but still looking like an overall
dreary start to the weekend. Rainfall totals are a bit uncertain
this far out, but will have to watch for potential localized
flooding issues, especially after the rainfall from today's
storm system. Temperatures will be seasonably cool with highs
likely in the 50s on Friday and in the mid 50s to lower 60s on
Saturday.

The storm system will exit the region to the northeast on Sunday
with some weak ridging moving in from the west. However, a cool
northwest flow will allow for some lake enhanced rain showers
for portions of the area, especially across Central NY.
Otherwise, mostly cloudy skies are expected to continue with
highs in the 50s.

Drier conditions are expected for the beginning of next week,
although a few isolated rain showers still cannot be ruled out.
Temperatures will be seasonable with highs mainly in the 50s and
lows in the 30s and 40s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
A broad area of steady, moderate rain continues to spread across
the region this morning and there is expected to be a secondary
push of moderate to maybe heavy rain this morning that will move
across AVP and then BGM and ELM/ITH/SYR/RME by this afternoon.
Flight restrictions will continue to vary wildly but the
predominant level will be below alt minimums to fuel alternate
required. Winds will be gusty around 10 to 20 kt today and even
into tonight. However, the overall trend later today and this
evening should be to shift IFR conditions to MVFR/fuel alternate
as the rain dissipates...and then a brief return to IFR in fog
late tonight before conditions start to improve north to south
after 10Z.

Outlook...

Wednesday through Thursday...Mainly VFR.

Friday through Saturday...Restrictions likely with rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through this evening for NYZ045-046-055>057-
     062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...BJT/MPH
Hazardous weather outlook, Oct 26, 3:13 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
413 AM EDT Tue Oct 26 2021

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-270815-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
413 AM EDT Tue Oct 26 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022>025-036-037-044-270815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
413 AM EDT Tue Oct 26 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 26, 9:56 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       FOREST HOME             42.45N 76.47W
10/26/2021  M1.00 INCH       TOMPKINS           NY   TRAINED SPOTTER

            1 INCH AT CORNELL SINCE 10 PM LAST NIGHT.

&&

AJG
Local storm report, Oct 26, 10:39 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1139 AM EDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       1 NE BEACH LAKE         41.60N 75.14W
10/26/2021  M3.25 INCH       WAYNE              PA   COCORAHS

            2.25 INCHES BETWEEN 9PM AND 7AM, AN
            ADDITIONAL INCH HAS FALLEN SINCE 7AM.

&&

AJG
Local storm report, Oct 26, 11:10 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       LIBERTY                 41.80N 74.74W
10/26/2021  M3.56 INCH       SULLIVAN           NY   TRAINED SPOTTER

            REPORTED 2.09 THIS MORNING, RECEIVED ANOTHER
            1.47 SINCE 7AM WITH A TOTAL NOW OF 3.56.

&&

AJG
Local storm report, Oct 26, 11:24 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1224 PM EDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HEAVY RAIN       BEACH LAKE              41.60N 75.14W
10/26/2021  M4.00 INCH       WAYNE              PA   TRAINED SPOTTER

            UPDATED TOTAL FOR BEACH LAKE. 4 INCHES AND
            STILL RAINING.

&&

AJG
Local storm report, Oct 26, 11:44 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1244 PM EDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLASH FLOOD      1 WSW KENOZA LAKE       41.73N 74.98W
10/26/2021                   SULLIVAN           NY   911 CALL CENTER

            VEHICLE IN RIVER NEAR 17B AND MESMER HILL
            RD, WATER ACROSS ROADWAY.

&&

AJG
Local storm report, Oct 26, 12:06 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT TUE OCT 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HEAVY RAIN       NINEVEH                 42.20N 75.60W
10/26/2021  M1.90 INCH       CHENANGO           NY   TRAINED SPOTTER

&&

AJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
October 26, 12:38 PM EST to 2:00 PM EST
Where
Wayne County, Damascus to 0.56 mi NNW of Damascus
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.700, -75.070

Swift water rescues occurring in Damascus Township.

Flash Flood, Susquehanna

When
October 26, 2:05 PM EST to 3:00 PM EST
Where
Susquehanna County, 0.97 mi NNW of Ararat to 1.13 mi NNW of Ararat
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.843, -75.526

Ogden Road was washed out.

Flash Flood, Wayne

When
October 26, 2:50 PM EST to 4:00 PM EST
Where
Wayne County, 0.52 mi E of Beach Lake to 0.28 mi NNE of Beach Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.600, -75.140

Media reports flooding of roads and yards in the Beach Lake area.

Flash Flood, Susquehanna

When
October 26, 3:43 PM EST to 5:30 PM EST
Where
Susquehanna County, 1.71 mi N of Herrick Center to 1.66 mi NE of Herrick Center
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
41.754, -75.494

Flooding along the West Branch Lackawanna River was observed in Herrick Center.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989858, 989859, 989860, 989863.